Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 11, NWS Wichita, KS

March 29, 2004Allen County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 29, 2004, 1:40 PM CST for Allen County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2004, 1:40 PM CST (19:40 UTC)
Expired
Mar 29, 2004, 2:30 PM CST
In force
50 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Allen County, KS

The radar

The Topeka radar (KTWX), 135 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 291940
SVRICT
KSC001-292030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
140 PM CST MON MAR 29 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN COUNTY IN SOUTHEAST KANSAS

* UNTIL 230 PM CST.

* AT 140 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF NEOSHO FALLS...OR ABOUT 8 MILES
  NORTHWEST OF IOLA...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR IOLA AROUND 150 PM CST...
  NEAR GAS AROUND 155 PM CST...
  NEAR LA HARPE AROUND 200 PM CST...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR ALLEN 
COUNTY UNTIL 230 PM CST.

LAT...LON 3803 9549 3791 9550 3790 9527 3801 9523

$$

/CHANCE

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 12:10 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 29, 12:10 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1210 PM CST MON MAR 29 2004

.DISCUSSION...UPDATE

CONVECTION DEVELOPING ACRS ERN KS...FEW REPORTS OF PEA SIZE HAIL
RECEIVED. WITH COLD AIR ALOFT MOVING IN DURING AFTN...EXPECT TO
SEE CONVECTION INCREASE OVER FAR ERN KS...AND SECOND AREA TO
DEVELOP OVER CTRL KS WITH NEXT WAVE.  COMBINATION OF VERY STEEP
LAPSE RATES AND INCREASING SPEED SHEAR SEEN ON PROFILERS (ESP
HAVILAND) SUGGESTS INCREASING POTENTIAL FOR MARGINALLY SEVERE
HAIL.  ALSO SOME POTENTIAL FOR COLD AIR FUNNELS.  MONITORING
SITUATION.

FOR NOW...WILL UPDATE FORECAST TO INCLUDE LOW POPS IN WRNMOST
COUNTIES...AND INCREASE POPS A BIT IN SE ZONES DUE TO GREATER
ANTICIPATED COVERAGE.  REMAINDER OF FORECAST LOOKS OKAY.

WOLF

----------------------------------------------
905 AM CST MON MAR 29 2004

.DISCUSSION...UPDATE

12Z RAOB DATA SHOW COLD POOL MOVING SE OVER NEBRASKA/NRN KS THIS
MORNING.  500MB/700MB TEMPS DOWN TO -32C/-11C ON LBF SOUNDING.
WATER VAPOR LOOP SHOWS VORT CENTER MOVING SSE ABOUT 45 KTS OVR
WCTRL NEBRASKA...SHOULD CONTINUE OVER NCTRL KS BY MIDDAY AND ECTRL
KS THIS AFTN.  NEW MODEL GUIDANCE SHOWS STEEP LAPSE RATES AND SOME
LIFT WITH FEATURE...EVEN SFC TEMP/DWPT OF 60/40 YIELDS CAPE OF 500
TO 700 J/KG...AND...CAPE IS SHALLOW AND FAT...SUPPORTING OF SOME
HAILERS THIS AFTN.  MOISTURE IN AIRMASS NOT GREAT...BUT CONDITIONS
APPEAR SUPPORTIVE OF LOW-TOPPED CONVECTION WITH HAIL THIS AFTN.
DONT EXPECT COVERAGE TO BE SUBSTANTIAL...SO WILL GO WITH 20 POPS.
FOCUSING MAINLY E OF A RUSSELL-HUTCHINSON LINE.

IN ADDITION TO FORECAST UPDATE...WILL UPDATE HWO TO ACCOUNT FOR HAIL
POTENTIAL.

WOLF

-------------------------------------------------------------------
350 AM CST MON MAR 29 2004

.DISCUSSION...

TODAY:
SCT -RA OCRG OVER CNTRL KS ASSOCD W/ WEAK 700-MB S/WV &
WELL-DEFINED 500-MB COLD POOL VENTURING IN SE MANNER ACRS CNTRL KS
EARLY THIS MRNG. W/ ULTRA-STEEP LAPSE RATES RSLTG ASSIGNED 15-20%
POPS TO AREAS ALONG NE CORRIDOR. INHERITED MAXES (LWR 60S) APR
KOSHER.

TNGT:
ULTRA-HIGH AMPLITUDE UPR PAT DOMINATES W/ UPR RIDGE OF MT. EVEREST
PRO- PORTIONS COVERING WRN 1/3 U.S. W/ CUT-OFF LOW POSITIONED OVER
IA. DEEP NLY FLOW COUPLED W/ WRAP-ARND MSTR (SPCLY OVER ERN KS) SHUD
LIMIT MINS TO MID/UPR 30S AS PREVLY FCST.

TUE-THU NGT:
SGFNT CHGS MADE THESE PERIODS, PRIMARILY TEMPS. W/ ULTRA-HIGH
AMPLITUDE UPR PAT DOMINANT, AM FAVORING ECMWF SOLN (FAR LESS
PROGRESSIVE) WHICH TRANSLATES INTO MUCH COOLER AIR INFILTRATING
CNTRL & ERN KS. TEMPTED TO RUN DRY FCST THU NGT, BUT CONCEIVABLE
THAT GULF MSTR MAY CLIP SW SECTOR OF CWA & THEREFORE ASSIGNED
GENERIC 20-30% THIS AREA.

FRI-SUN:
NO SGFNT CHGS MADE THIS PERIOD PENDING TODAYS & TNGTS MODEL RUNS
TO SEE HOW EACH HANDLES THIS HIGH-AMPLITUDE PAT.
ES

ISC: DDC, SGF, TOP.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         63  37  57  31 /  10   0   0   0
HUTCHINSON      63  37  57  31 /  10   0   0   0
NEWTON          62  36  56  30 /  10   0   0   0
ELDORADO        62  37  55  31 /  10   0   0   0
STROTHER FIELD  64  38  57  32 /  10   0   0   0
RUSSELL         64  35  59  28 /  10   0   0   0
GREAT BEND      65  36  59  30 /   5   0   0   0
SALINA          62  35  55  28 /  10   0   0   0
MCPHERSON       62  36  56  30 /  10   0   0   0
COFFEYVILLE     63  38  55  33 /  10   0   0   0
CHANUTE         62  37  54  32 /  20   0   0   0
IOLA            61  36  54  32 /  20   0   0   0
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

4/ES
Hazardous weather outlook, Mar 29, 9:20 AM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
920 AM CST MON MAR 29 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
920 AM CST MON MAR 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW AFTERNOON THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND
SOUTHEAST KANSAS.  VERY COLD AIR MOVING IN ALOFT WILL CREATE A
SUFFICIENTLY UNSTABLE ENVIRONMENT FOR SMALL HAIL FROM THE STORMS.
IN ADDITION...SURFACE HEATING MAY ADD TO THE INSTABILITY...MAKING
MARGINALLY SEVERE HAIL POSSIBLE.

THE THUNDERSTORMS WILL DIMINISH DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.  HOWEVER...SPOTTERS
ARE ENCOURAGED TO REPORT HAIL OCCURRENCES TO THE NATIONAL WEATHER
SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

WOLF

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 2:29 PM CSTSevere Thunderstorm WarningICTNeosho31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.